Hail, Cass
- When
- May 3, 3:55 PM CST to 4:00 PM CST
- Where
- Cass County, 3 mi SSE of Bluff Spgs
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.940, -90.328
A Mesoscale Convective Vortex (MCV) generated by a large cluster of convection across Kansas during the pre-dawn hours tracked eastward into central Illinois by the late afternoon and evening of May 3rd. Despite weak instability and deep-layer synoptic shear, the MCV was able to enhance the low-level shear and trigger a broken line of convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A Mesoscale Convective Vortex (MCV) generated by a large cluster of convection across Kansas during the pre-dawn hours tracked eastward into central Illinois by the late afternoon and evening of May 3rd. Despite weak instability and deep-layer synoptic shear, the MCV was able to enhance the low-level shear and trigger a broken line of convection. One of the cells on the east-southeast flank of the MCV became a supercell and tracked across central Illinois from Cass County southeastward to Coles County before dissipating after dark. That particular storm produced five brief tornado touchdowns and hail as large as half dollars along its path. Another thunderstorm cell further south dropped 2-inch diameter hail in southern Christian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 3, 1:22 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 222 PM CDT Mon May 3 2021 .SYNOPSIS... Issued at 222 PM CDT Mon May 3 2021 A frontal system tracking southeast across the state will bring the threat of strong to severe thunderstorms into this evening. Rain showers and a few thunderstorms will linger through Tuesday, especially for areas east of the IL River. Cooler than normal temperatures will continue into midweek. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 222 PM CDT Mon May 3 2021 Forecast challenge in the short term remains convective trends through this evening. Latest satellite trend show increasing sunshine over west central IL, ahead of a shortwave/remnant MCV tracking east through northeast MO. This should allow for continued destabilization through early this evening, and with increasing wind fields aloft due to the approach of the shortwave, deep layer shear will grow to around 45 kt. Ascent associated with the MCV and weak surface wave should allow scattered convection late this afternoon and evening, with CAMs continuing to focus on areas north of a Jacksonville to Paris line for discrete cells and line segments. Damaging wind gusts will be the main threat, but the tornado threat is non- zero due to locally enhanced effective SRH downstream of the MCV. Expect a weakening trend as we head into mid evening with increasing stabilization when the storms track into far eastern and southeast IL. SPC has removed the enhanced risk for southern IL tonight, keeping the entire CWA in a slight risk. Will likely see a lull in precip late tonight as the surface front pushes into the Ohio Valley. However additional low pressure development along the front to our south should send another round of rain with embedded thunderstorms northeast, primarily affecting areas east of I-55 on Tuesday. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 222 PM CDT Mon May 3 2021 Wednesday will see a break between systems, as a brief period of zonal flow aloft with high pressure at the surface shifts across the Midwest. While the airmass remains cool, a return of sunshine should boost highs into the low and mid 60s. A shortwave and weak surface reflection moving through on Thursday will bring scattered showers and cooler temperatures. Northwest flow behind this system will keep seasonably cool air around for Friday. The active pattern will see a warm front develop to our southwest Friday night and track northeast into the area on Saturday. This appears to be a more substantial system with a potential for heavy rain and strong storms, depending on how the details play out next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1211 PM CDT Mon May 3 2021 Ceilings have recently risen to MVFR, and will likely see a window of VFR this afternoon. However a cold front pushing in from the northwest will bring scattered thunderstorms for the late afternoon and evening and have tempo groups for this to MVFR, though brief LIFR and gusty/damaging winds are possible if a stronger storm hits a terminal. Several hours of MVFR ceilings are likely behind the storms, before ceilings lower to IFR overnight. These may persist towards midday Tuesday with some guidance raising ceilings to MVFR by late morning. Winds outside of storms will generally be near 10 kt from the southwest this afternoon and veering west behind the front, then northwest later this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous Weather Outlook National Weather Service Lincoln IL 315 PM CDT Mon May 3 2021 ILZ027>031-036-037-040-041-041100- Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell- Woodford- 315 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are likely through sunset as a weather system moves east across the area through sunset. These storms could be severe, with hail 1 to 2 inches in diameter and damaging winds of 60 to 70 mph. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Isolated thunderstorms are possible Thursday afternoon and again from Saturday afternoon through Sunday. The risk of severe storms is low during this time, though lightning hazards exist. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 7 pm. ILZ038-042>057-061-041100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby- Vermilion- 315 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are likely across central Illinois as a weather system moves east across the area late this afternoon through mid evening. These storms could be severe, with hail 1 to 2 inch diameter and damaging winds of 60 to 70 mph. A brief tornado touchdown is also possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Isolated thunderstorms are possible on Tuesday, Thursday afternoon and again from Saturday afternoon through Sunday. The risk of severe storms is low during this time, though lightning hazards exist. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed between 6 and 10 pm. ILZ062-063-066>068-071>073-041100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 315 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are likely across southeast Illinois tonight as a weather system moves east across the area. These storms could be severe, with hail 1 to 2 inch diameter, damaging winds of 60 to 70 mph and isolated tornadoes. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Isolated thunderstorms are possible on Tuesday and Tuesday evening, and again Thursday afternoon. More isolated thunderstorms are possible Saturday afternoon through Sunday. Severe storm risk is low during this time, though lightning hazards exist. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 8 pm and 1 am tonight. 07
Special Weather Statement
National Weather Service Lincoln IL
331 PM CDT Mon May 3 2021
ILZ027-032100-
Knox-
331 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millersburg to near Burgess to near
Kirkwood. Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Altona, Victoria,
Maquon, Rio, Gilson, East Galesburg, Henderson, Galesburg Airport,
Delong and Dahinda.
This includes Interstate 74 between mile markers 34 and 60.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois.
LAT...LON 4115 9007 4114 9007 4080 9013 4077 9044
4115 9044
TIME...MOT...LOC 2030Z 258DEG 39KT 4126 9077 4107 9064 4086 9069
37Special Weather Statement
National Weather Service Lincoln IL
410 PM CDT Mon May 3 2021
ILZ036-040-032145-
Schuyler-Fulton-
410 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON AND
NORTHWESTERN SCHUYLER COUNTIES UNTIL 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleton, or 7 miles northwest of Rushville, moving east at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rushville, Littleton, Camden and Ray.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois.
LAT...LON 4028 9080 4028 9037 4012 9038 4010 9070
4011 9071 4011 9079
TIME...MOT...LOC 2110Z 265DEG 27KT 4019 9066
37Special Weather Statement
National Weather Service Lincoln IL
430 PM CDT Mon May 3 2021
ILZ036-040-041-032200-
Mason-Schuyler-Fulton-
430 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON...
NORTHEASTERN SCHUYLER AND WESTERN MASON COUNTIES UNTIL 500 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vermont, or 12 miles northeast of Rushville, moving east at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Havana, Lewistown, Astoria, Vermont, Ipava, Bath, Marbletown, Bluff
City, Chatauqua Park, Ray and Duncan Mills.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Illinois.
LAT...LON 4028 9052 4028 9045 4033 9045 4034 9044
4042 9004 4013 9003 4018 9053
TIME...MOT...LOC 2130Z 266DEG 31KT 4026 9042
37The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
6 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.
A weak tornado touched down in a field about 2.5 miles east-northeast of Arenzville just north of Crum Road at 4:57 PM CDT. The tornado tracked southeastward near the intersection of Crum Road and Thornley Lane and quickly dissipated by 4:59 PM CDT. No damage occurred.
Several cars were damaged by the hail.
A weak tornado touched down in a field 3 miles south of Virginia just east of IL-78 at 5:05 PM CDT. The tornado tracked southeastward and crossed near the intersection of Hall Road and Conover Road before quickly dissipating by 5:08 PM CDT. No damage occurred.
A weak tornado touched down in a field about 1.4 miles west-northwest of Pleasant Plains just south of IL-125 at 5:27 PM CDT. The tornado tracked southeastward across Yankee Town Road and quickly dissipated by 5:28 PM CDT. No damage occurred.
Several power poles were blown into a field.
A weak tornado touched down in a field about 0.8 miles southeast of Dawson just north of I-72 at 6:10 PM CDT. The tornado tracked southeastward and quickly dissipated by 6:11 PM CDT. No damage occurred.
Power poles were blown down.
A weak tornado touched down in a field about 2 miles northwest of Mechanicsburg at 6:14 PM CDT. The tornado tracked southeastward and quickly dissipated by 6:15 PM CDT. No damage occurred.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950835, 950851, 950837, 950852, 950839, 950853, 950840, 950847, 950855, 950848, 950856, 950842, 950844, 950849.